Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 32, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 28, 2011, 4:47 PM CST for Autauga County, Dallas County, Lowndes County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2011, 4:47 PM CST (22:47 UTC)
- Expired
- Feb 28, 2011, 5:30 PM CST
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Autauga County, AL, Dallas County, AL, Lowndes County, AL
The radar
The Birmingham radar (KBMX), 112 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 12:29 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 652 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 425 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
724
WUUS54 KBMX 282247
SVRBMX
ALC001-047-085-282330-
/O.NEW.KBMX.SV.W.0032.110228T2247Z-110228T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CST MON FEB 28 2011
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN AUTAUGA COUNTY IN CENTRAL ALABAMA...
CENTRAL DALLAS COUNTY IN SOUTH CENTRAL ALABAMA...
NORTHWESTERN LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 530 PM CST
* AT 444 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CENTRAL
MILLS...OR 14 MILES SOUTHEAST OF UNIONTOWN...AND MOVING EAST AT 50
MPH.
* LOCATIONS IMPACTED INCLUDE...
SELMA...SELMONT-WEST SELMONT...BOGUE CHITTO...ORRVILLE...FIVE
POINTS...OLD CAHABA PARK...DALLAS COUNTY HORSE ARENA AND MEMORIAL
STADIUM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST MONDAY EVENING FOR
SOUTHERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3218 8731 3220 8733 3220 8736 3223 8738
3225 8743 3231 8743 3238 8742 3245 8668
3208 8671
TIME...MOT...LOC 2247Z 267DEG 45KT 3229 8732
$$1 follow-up statement
759 WWUS54 KBMX 282317 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 517 PM CST MON FEB 28 2011 ALC001-047-085-282330- /O.CON.KBMX.SV.W.0032.000000T0000Z-110228T2330Z/ LOWNDES AL-DALLAS AL-AUTAUGA AL- 517 PM CST MON FEB 28 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL AUTAUGA...EAST CENTRAL DALLAS AND NORTHWESTERN LOWNDES COUNTIES UNTIL 530 PM CST... AT 517 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TYLER...OR 8 MILES SOUTHEAST OF SELMONT-WEST SELMONT...MOVING EAST AT 50 MPH. LOCATIONS IMPACTED INCLUDE... BENTON...GORDONVILLE...WHITE HALL...COLLIRENE AND ROBERT F. HENRY LOCK AND DAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3216 8719 3233 8700 3245 8668 3208 8671 TIME...MOT...LOC 2317Z 267DEG 45KT 3231 8688 $$ 27
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 3:45 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Feb 28, 3:45 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 345 PM CST MON FEB 28 2011 .DISCUSSION... ONGOING SEVERE/TORNADO THREAT OBVIOUSLY THE MAIN CONCERN. SEE THE FRONT PAGE ON OUR WEBSITE FOR THE LATEST WATCH AND WARNING INFORMATION AND SHORT TERM GRAPHICAL FORECAST UPDATES. BASIC EXPECTATION IS THAT THE LINE SHOULD BE ALONG THE INTERSTATE 85 CORRIDOR BY ABOUT 6 PM...AND CONTINUE RAPIDLY OFF TO THE SOUTHEAST AND CLEAR THE FORECAST AREA BY 8 PM. AS THE LINE OF SHOWERS ALONG AND AHEAD OF THE COLD FRONT PASSES...EXPECT RAIN/THUNDER AND ANY OTHER UNPLEASANTRIES TO COME TO A RAPID END. WINDS WILL SHIFT AROUND TO THE WEST AND NORTHWEST...AND NOTICEABLY COOLER AND DRIER BEHIND IT. BEYOND THIS AFTERNOON...BENIGN CONDITIONS THROUGH THE REMAINDER OF THE WEEK. MAINLY TEMPERATURE FORECAST CHALLENGES...AS WEDGE/COLD AIR DAMMING DEVELOP IN RESPONSE TO STRONG SURFACE RIDGING ON THE EAST COAST. MAINLY TOOK A BLEND OF MAV AND ENSEMBLE GUIDANCE FOR HIGH TEMPS...BUT FOR OVERNIGHT LOWS NEXT FEW NIGHTS INTRODUCED LOCAL AFFECTS WITH COOP MOS TO HIGHLIGHT THE NORMALLY COOLER LOCATIONS UNDER CLEAR SKIES AND CALM CONDITIONS. NEXT SYSTEM OF CONCERN IS LINING UP FOR SATURDAY...WITH LATEST ECMWF COMING IN WITH A STRONGER/SHARPER TROUGH. FORTUNATELY PATTERN REMAINS PROGRESSIVE...BUT SITUATION IS STILL DEVELOPING AND WILL NEED TO BE WATCHED. PARAMETERS/PROFILES NOT ALL THAT IMPRESSIVE AT THIS POINT IN TIME...BUT THE SYSTEM LOOKS TO BE OF A SIMILAR MAGNITUDE OF THE LAST SEVERAL SYSTEMS. && .AVIATION...18Z TAF DISCUSSION. MAIN FORECAST CONCERNS ARE AREAS OF SHRA/TSRA DEVELOPING IN SW AL MOVING NE...AND LINE OF DEVELOPING STORMS MOVING INTO WESTERN AREAS OF STATE AT NOON. AS SUCH...HAVE PUT IN TEMPO GROUPS TO ANTICIPATE STORM ARRIVAL. WIND GUSTS NEAR OR ABOVE 25 KTS WILL OCCUR AHEAD OF FRONT ON SW WINDS. GENERAL THINKING IS THE THUNDERSTORMS WILL BE EAST OF TAF SITES AROUND 00Z. AFTER A BRIEF PERIOD OF VFR AFTER FRONTAL PASSAGE...POST FRONTAL IFR/MVFR CEILINGS WILL OCCUR WITH CLEARING LATE IN THE TAF PERIOD. NOTICE...TAF FOR ANB WILL CONTINUE TO HAVE /AMD NOT SKED/ APPENDED TO THE END...DUE TO COMMUNICATIONS ISSUES. WILL UTILIZE DIAL UP AND OTHER RESOURCES (SATELLITE...RADAR...ETC) TO TRY TO KEEP UP WITH OBSERVATIONS THERE. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. STEFKOVICH && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 37 64 33 66 33 / 10 0 0 0 0 ANNISTON 40 65 36 67 38 / 20 0 0 0 0 BIRMINGHAM 41 64 41 69 43 / 10 0 0 0 0 TUSCALOOSA 40 65 41 71 43 / 10 0 0 0 0 CALERA 42 66 40 67 42 / 10 0 0 0 0 AUBURN 44 63 39 65 39 / 80 0 0 0 0 MONTGOMERY 44 69 40 70 41 / 60 0 0 0 0 TROY 47 67 39 69 39 / 70 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK... CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE... COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE... JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION... MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL... SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA... TUSCALOOSA...WALKER...WINSTON. && 02/02/01
Hazardous weather outlook, Feb 28, 12:40 PM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1240 PM CST MON FEB 28 2011 ALZ011>015-017>050-011230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1240 PM CST MON FEB 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A THREAT OF SEVERE THUNDERSTORMS...INCLUDING TORNADOES...ACROSS CENTRAL ALABAMA TODAY. A LINE OF THUNDERSTORMS WILL MOVE FROM WEST TO EAST ACROSS THE STATE AND INTENSIFY DURING THE AFTERNOON. AREAS WEST OF INTERSTATE 65 AND NORTH OF INTERSTATE 20 WILL BE AFFECTED THROUGH 5 PM...AND WEST OF INTERSTATE 65 FROM 2 PM THROUGH 7 PM. ANOTHER AREA OF STORMS WILL AFFECT AREAS SOUTH OF INTERSTATE 20 THROUGH 7 PM. CONDITIONS WILL ALSO BE BREEZY TODAY...WITH A FEW GUSTS OF 30 TO 40 MPH LIKELY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ANOTHER STORM SYSTEM WILL APPROACH THE AREA SATURDAY. SOME OF THESE STORMS MAY ALSO BE SEVERE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING DUE TO THE THREAT OF SEVERE STORMS.
In the hours before
Local storm report, Feb 28, 3:35 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 PM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL E BIRMINGHAM 33.53N 86.80W
02/28/2011 M1.00 INCH JEFFERSON AL NWS EMPLOYEE
IN AVONDALE AREA.
&&
KSUMRALLLocal storm report, Feb 28, 3:45 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 1 N CHELSEA 33.34N 86.64W
02/28/2011 E1.50 INCH SHELBY AL PUBLIC
HAIL AS LARGE AS PING PONG BALLS IN BROOK HIGHLAND.
&&
KSUMRALLLocal storm report, Feb 28, 4:23 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG 2 NE HARPERSVILLE 33.36N 86.41W
02/28/2011 SHELBY AL EMERGENCY MNGR
TREE DOWN AT HIGHWAY 25 AT LOW ROAD AND MYRTLEWOOD DRIVE.
0350 PM TSTM WND DMG JACKSONVILLE 33.81N 85.76W
02/28/2011 CALHOUN AL LAW ENFORCEMENT
POWER POLE DOWN ON GEORGE DOUTHIT DRIVE
0350 PM TSTM WND DMG WEAVER 33.76N 85.81W
02/28/2011 CALHOUN AL EMERGENCY MNGR
TREES AND POWER LINES DOWN NEAR CEDAR SPRINGS ROAD.
&&
KSUMRALLLocal storm report, Feb 28, 4:29 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
429 PM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG ALPINE 33.36N 86.22W
02/28/2011 TALLADEGA AL FIRE DEPT/RESCUE
POWER LINE DOWN BETWEEN ALABAMA HIGHWAY 21 AND BULLOCKS
FERRY ROAD
&&
KSUMRALLLocal storm report, Feb 28, 4:37 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
437 PM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG ANNISTON 33.66N 85.81W
02/28/2011 CALHOUN AL EMERGENCY MNGR
MULTIPLE POWER LINES DOWN AROUND TOWN.
&&
08Local storm report, Feb 28, 4:46 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
446 PM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG 2 WSW TABOR ROAD 34.18N 85.90W
02/28/2011 ETOWAH AL TRAINED SPOTTER
TREES DOWN AND TIN BLOWN OFF ROOF.
&&
08The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 1:53 PM CST | Special Weather Statement | BMX | Marshall | 37 min |
| Feb 28, 2:11 PM CST | Severe Thunderstorm Warning | BMX | Cherokee | 34 min |
| Feb 28, 2:19 PM CST | Special Weather Statement | BMX | Jefferson, Tuscaloosa | 41 min |
| Feb 28, 2:21 PM CST | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 24 min |
| Feb 28, 2:32 PM CST | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa | 43 min |
| Feb 28, 2:44 PM CST | Severe Thunderstorm Warning | BMX | Cherokee | 19 min |
| Feb 28, 2:58 PM CST | Tornado Warning | BMX | Barbour, Bullock, Pike | 15 min |
| Feb 28, 2:59 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Shelby | 61 min |
| Feb 28, 3:09 PM CST | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 51 min |
| Feb 28, 3:15 PM CST | Special Weather Statement | BMX | Cherokee | 15 min |
| Feb 28, 3:39 PM CST | Tornado Warning | BMX | Shelby, Talladega | 36 min |
| Feb 28, 3:53 PM CST | Severe Thunderstorm Warning | BMX | Cleburne | 37 min |
| Feb 28, 4:00 PM CST | Severe Thunderstorm Warning | BMX | Clay, Coosa, Randolph, Talladega, Tallapoosa | 45 min |
| Feb 28, 4:16 PM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Dallas | 44 min |
| Feb 28, 4:22 PM CST | Severe Thunderstorm Warning | BMX | Autauga, Dallas, Perry | 38 min |
| Feb 28, 4:43 PM CST | Severe Thunderstorm Warning | BMX | Clay, Randolph | 17 min |
| Feb 28, 5:11 PM CST | Special Weather Statement | BMX | Chambers | 49 min |
| Feb 28, 5:15 PM CST | Severe Thunderstorm Warning | BMX | Dallas, Lowndes, Montgomery | 45 min |
| Feb 28, 5:29 PM CST | Tornado Warning | BMX | Chambers | 23 min |
| Feb 28, 5:56 PM CST | Severe Thunderstorm Warning | BMX | Bullock, Montgomery | 49 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.